The 2018 Oyster South Symposium

Our second Oyster South Symposium (a meeting to bring together producers, gear suppliers, distributors, chefs, food writers, vendors, researchers, students and managers from the southeast region to discuss pressing issues and relevant, practical research on oyster aquaculture) is set for February 9-10, 2018 in Charleston, SC. Registration includes admission to all informational sessions (all day Friday and Saturday morning), all breaks, lunch on Friday, February 9th, a social on Friday night, and the trade show.

This year’s Symposium will feature talks on triploid oyster performance, hurricane preparation and recovery, useful tools and techniques and a discussion about branding! Don’t miss it! Register now! If you have already registered, thank you! It’s a huge help for planning.

You are not required to be a current member, but if you join Oyster South, you will get 2 emails, one receipt and one with a welcome and a discount code. You can join Oyster South here if you choose. (Note that bronze, silver and gold memberships are for non-industry members. The Symposium is highly industry-focused, so choose accordingly.)

Register (with that discount code) for the Symposium. Seats are filling up fast! Please don’t wait! You can register here!

Updated Program

Thursday, February 8th

6:00 – 8:00 p.m. Director’s Reception (Informal), Hyatt House Lobby

Friday, February 9th

8:30 a.m.WELCOME

8:40 Experiences in Starting a Hatchery and Nursery – Frank Roberts

9:00 Breeding a Better Oyster: Progress and Challenges in North Carolina – Ami Wilbur

9:20 Best Practices for Minimizing Oyster Disease Risks – Lisa Calvo

9:40 Best Cooling Practices when Minutes Matter – Andy DePaolo

10:00-10:30 BREAK (Sponsored by SEAPA)

10:30 Summer Mortality in Triploids in the Gulf of Mexico – Bill Walton

10:50 Application of Triploidy to an Emergent Oyster Culture Industry on Florida’s West Coast – Leslie Sturmer

11:10 Gear and Strain Comparison in North Carolina – Chuck Weirich

11:30 Ecosystem Impacts of Oyster Aquaculture: A Case Study in SE North Carolina – Beth Darrow

NOON LUNCH (Boxed lunches provided, sponsored in part by OysterGro)

1:00 What Does the ISSC Do Anyway? -Skid Rheault

1:20 Importance of Growers’ Associations – Jay Styron, with a panel

1:40 Disaster Management – Discussion led by Julie Davis (40 minutes)

2:20 – 2:40 BREAK (Sponsored by Go Deep)

2:40 Quick State Updates

3:00 Permitting Challenges in Georgia – Tom Bliss

3:20 Three-Minute Tech Talks (40 minutes)

4:00 – 5:30 Trade Show and Happy Hour (sponsored by Hoopers Island Oyster Company).  Beverage tickets with registration

6:00 -8:00 Shucking Show and Tell at Pour Taproom. Hors d’oeuvres provided. Buy your own beverage.  Pour Taproom is located on the Hyatt Sterling Hall Rooftop.  It is an indoor and outdoor venue.  Weather permitting, we will use both spaces.

8:00 – Dinner on your own

Saturday, February 10th


8:40 Island Creek Oyster – Relationships and Working Together – Skip Bennett

9:00 Standing Out in a Crowd -Sean Beyo

9:20 What Buyers Look For and Avoid – Panel of wholesalers including Sean Beyo, Skip Bennett, Lin Peterson, Bryan Rackley and JT McKissak, led by Bill Walton (40 minutes)

BREAK: 10:00 – 10:30 (Sponsored by SEAPA)

10:30 The New Southern Oyster from a Shucker’s Perspective – Isabella MacBeth Cain

10:50 Out of The Ordinary – Chef Mike Lata

11:10 A Chef’s View of The Napa Valley (of Oysters!) – Chef Dan Lewis

11:30 Directing Your Story on Social Media – Candice Herriott


Noon: Adjourn


A block of rooms has been reserved for this meeting at the Hyatt Place Charleston (Check-in Thursday, February 8th and depart Saturday, February 10th at $149/night, with an option for Saturday night as well, but rooms must be booked by January 21, 2018 or until the block of rooms runs out). You can access this rate here. **The rooms are filling up fast and may be sold out. The Hampton Inn Historic District is about a 10 minute walk from the Hyatt.**

Support for Commercial Oyster Growers

For commercial growers that register to attend the Symposium, National Sea Grant has provided financial assistance to defray your costs of attending this symposium by $200 (paid after attending the meeting). This benefit is on a first come, first serve basis to the first 60 commercial growers registered, so please register early. You will be contacted by email with details after you register and before the meeting. **Update Jan. 17, 2018: As of today, the support has been accounted for by current registrations. Any additional growers will be placed on a wait list in order of registration in case any currently qualified growers do not attend. At this point, however, growers registering now should understand that support is likely not available.**